High Wind, Logan County
- When
- April 28, 8:00 AM MST to 3:35 PM MST
- Where
- Logan County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Another round of high winds developed over much of northeastern Colorado as an intense and nearly stationary storm system sat over northwestern Kansas. Peak wind gusts included: 67 mph, 4 miles east of Haxtun; 62 mph at Holyoke; and 61 mph at Akron Airport.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Another round of high winds developed over much of northeastern Colorado as an intense and nearly stationary storm system sat over northwestern Kansas. Peak wind gusts included: 67 mph, 4 miles east of Haxtun; 62 mph at Holyoke; and 61 mph at Akron Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 28, 2:40 AM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 340 AM MDT MON APR 28 2014 .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 306 AM MDT MON APR 28 2014 VERTICALLY STACKED LOW OVER NEBRASKA WILL MOVE VERY LITTLE TODAY AND THEN BEGIN TO DRIFT EAST/SOUTHEAST LATER THIS AFTERNOON AND TONIGHT. WRAP AROUND MOISTURE WAS PULLING SLIGHTLY EASTWARD THIS MORNING WITH ONLY THE FAR NORTHEAST CORNER SEEING A FEW VERY LIGHT SHOWERS...AS WELL AS OROGRAPHIC SNOW SHOWERS IN THE MOUNTAINS. WINDS HAD TEMPORARILY DECREASED AS EXPECTED OVERNIGHT. FOR TODAY...SURFACE HEATING WILL BRING INCREASED MIXING AND THUS A RESURGENCE OF STRONG GUSTY WINDS ACROSS THE PLAINS. LATEST MODEL DATA SUGGEST THE HIGH WINDS WITH GUSTS NEAR 60 MPH SHOULD BE CONFINED TO THE NORTHEAST PLAINS SO HAVE OPTED TO CANCEL THE HIGH WIND WATCH THAT WAS SLIGHTLY FARTHER WEST IN NORTHERN WELD AND MORGAN COUNTIES. AREAS THAT SEE SUNSHINE THIS MORNING WILL BE MORE PRONE TO CONVECTIVE SHOWERS BY AFTERNOON...BUT COVERAGE IS EXPECTED TO BE LIMITED BY WEAK SUBSIDENCE AND DRYING OF THE LOW LEVELS IN NORTHWEST FLOW. MEANWHILE IN THE MOUNTAINS...ENOUGH MID LEVEL MOISTURE AND STRONG OROGRAPHICS HAVE KEPT SNOW SHOWERS IN PLACE THROUGH THE NIGHT. VERY LITTLE CHANGES SO EXPECT A CONTINUATION OF THESE WITH ANOTHER 1-2 INCHES TODAY FOR THE MOST PART. COULD SEE ANOTHER 1-3 INCHES TONIGHT WITH BETTER MOISTURE ROTATING BACK ACROSS THE HIGH COUNTRY. WINDS WILL GRADUALLY SUBSIDE THIS EVENING AS MIXING DECREASES. HIGH WINDS ON THE EASTERN PLAINS SHOULD BE DONE BEFORE 9 PM BUT WILL REMAIN GUSTY OVERNIGHT WITH STRONG GRADIENT IN PLACE. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 306 AM MDT MON APR 28 2014 THE UPPER LEVEL LOW WILL BE CENTERED OVER IOWA ON TUESDAY RESULTING IN A NORTHERLY FLOW ALOFT OVER COLORADO. STRONG FLOW ALOFT AND A TIGHT PRESSURE GRADIENT WILL CONTINUE TO BRING WINDY CONDITIONS. THERE WILL ALSO BE A CHANCE FOR HIGH WINDS OVER THE NORTHEAST CORNER OF COLORADO AGAIN. STILL COULD BE ENOUGH LIFT AND MOISTURE FOR A FEW WEAK SHOWERS TUESDAY...MAINLY IN THE AFTERNOON AND EVENING. THE NORTHERLY FLOW WILL CONTINUE WEDNESDAY AND THURSDAY AS THE UPPER LEVEL LOW SLOWLY PUSHES OVER THE GREAT LAKES. A WEAK DISTURBANCE IN THE NORTHERLY FLOW WILL KEEP THE CHANCE FOR SHOWERS IN THE FORECAST FOR WEDNESDAY. IF ANY PRECIPITATION FALLS...IT IS EXPECTED TO BE LIGHT. TEMPERATURES WILL REMAIN COOL WITH HIGH IN THE 50S. IT WILL DRY OUT BEHIND THE DISTURBANCE FOR THURSDAY WITH SLIGHTLY WARMER...BUT STILL COOL TEMPERATURES. MODELS DIVERGE SOME FOR FRIDAY AND NEXT WEEKEND. THERE MAY BE ANOTHER WEAK DISTURBANCE ON FRIDAY OR SATURDAY...SO WILL KEEP LOW POPS IN THE FORECAST FOR THIS. EXPECT TO SEE A MORE WESTERLY FLOW OVER THE WEEKEND. THIS WILL HELP TEMPERATURES WARM INTO THE 60S THIS WEEKEND. && .AVIATION...(FOR THE TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 306 AM MDT MON APR 28 2014 NORTHWEST WINDS WILL INCREASE AGAIN WITH DAYTIME HEATING AND MIXING. SUSTAINED SPEEDS OF 18-25 KTS WITH GUSTS TO 28-38 KTS WILL PREVAIL 15Z TIL AROUND 01Z...STRONGEST AT KDEN. WINDS THEN EXPECTED TO GRADUALLY DECREASE TO 10-18 KTS THIS EVENING. VFR CONDITIONS WILL PERSIST WITH ONLY A SLIGHT CHANCE OF A LIGHT SHOWER AFT 18Z TODAY. && .BOU WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR COZ048>051. && SHORT TERM...BARJENBRUCH LONG TERM...MEIER AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 518 AM MDT MON APR 28 2014 COZ030>051-291130- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 518 AM MDT MON APR 28 2014 ...HIGH WIND WARNING NORTHEAST CORNER OF COLORADO UNTIL 9 PM MDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL OCCUR ACROSS THE NORTHEAST PLAINS AGAIN TODAY. THE STRONGEST WINDS WILL GENERALLY OCCUR ALONG AND EAST OF A LINE FROM STERLING TO AKRON WHERE WIND SPEEDS OF 30 TO 40 MPH WILL BE COMMON WITH GUSTS TO 60 MPH. ELSEWHERE...WIND GUSTS WILL GENERALLY BE IN THE 35 TO 50 MPH RANGE TODAY. SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS...WITH 1 TO 2 INCHES TODAY AND ANOTHER 1 TO 3 INCHES OF SNOW EXPECTED TONIGHT. HIGH MOUNTAIN VALLEYS WILL SEE LITTLE IF ANY ACCUMULATION. ONLY ISOLATED TO SCATTERED LIGHT SHOWER COVERAGE WILL OCCUR ON THE PLAINS. A DEEP AND SLOW MOVING STORM SYSTEM CENTERED OVER NEBRASKA WILL KEEP THE WINDY AND SOMEWHAT UNSETTLED WEATHER IN THE FORECAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD NORTHERLY FLOW WILL PERSIST THROUGH THE MIDDLE PART OF NEXT WEEK. THIS WILL CONTINUE TO BRING WINDY AND COOL CONDITIONS WITH SCATTERED SHOWERS THROUGH WEDNESDAY. NORTH TO NORTHWEST WINDS MAY GUST TO 60 MPH TUESDAY ACROSS THE PLAINS OF NORTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY REPORTS OF HIGH WINDS ON THE PLAINS WILL BE APPRECIATED. BARJENBRUCH/MEIER
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513225, 513226, 513227.